Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Phoenix, AZ

September 18, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 18, 2004, 5:15 PM MST for Maricopa County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 5:15 PM MST (00:15 UTC)
Expired
Sep 18, 2004, 6:15 PM MST
In force
60 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 47 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 190016
SVRPSR
AZC013-190115-
/X.NEW.KPSR.SV.W.0012.040919T0015Z-040919T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TEMPE...SCOTTSDALE...PHOENIX...
  PARADISE VALLEY...MESA...GUADALUPE...GLENDALE...GILBERT...FOUNTAIN
  HILLS

* UNTIL 615 PM MST.

* AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PARADISE VALLEY...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  VERDE...CAMP CREEK...CAVE CREEK AND CAREFREE.

LAT...LON 3354 11226 3325 11180 3375 11151 3407 11198

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:45 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 18, 2:45 PM MST, 2 hours 30 minutes before
AZZ020>028-CAZ030>033-190545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST SAT SEP 18 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL SLOWLY DEVELOP OVER
THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL
MOISTURE FROM TROPICAL STORM JAVIER INTO MAINLY ARIZONA TONIGHT AND
SUNDAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDER
STORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL
ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY
FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY.

&&

.DISCUSSION...
A LARGE PACIFIC LOW PRESSURE SYSTEM IS STARTING TO DEEPEN QUICKLY
OVER THE WESTERN STATES. IN RESPONSE...THE BAROCLINIC ZONE OVER THE
REGION ..INCLUDING PORTIONS OF ARIZONA...WAS ALSO INCREASING AND
ENABLING DEEP SUB-TROPICAL MOISTURE FROM FORMER HURRICANE JAVIER
(NOW A TROPICAL STORM) TO QUICKLY SURGE INTO SOUTHERN AZ THIS
AFTERNOON.

THE 18Z PHOENIX SOUNDING SHOWED AN INCREASE IN MOISTURE BELOW 700 MB
WITH CONVECTIVE TRIGGER TEMPERATURES AROUND 97 DEGREES. WE WERE JUST
ABOUT THERE AT 20Z...AND WITH ADDITIONAL MOISTURE EXPECTED...THIS
WILL LIKELY BE A CONVECTIVELY ACTIVE LATE AFTERNOON AND EVENING. A
SPECIAL 16Z YUMA SOUNDING WAS DISAPPOINTINGLY DRIER IN THE LOW
LEVELS.

SURGING LOW LEVEL SUBTROPICAL MOISTURE...INCREASING C.A.P.E. AND
VERTICAL SHEAR WILL MAKE SOUTH CENTRAL AZ THE HOT SPOT FOR POTENTIAL
SEVERE THUNDERSTORMS AND HEAVY CONVECTIVE RAINS.  SPC IS WATCHING
THE SITUATION FOR A POSSIBLE SEVERE THUNDERSTORM WATCH.

THE FLASH FLOOD WATCH FOR SOUTHWEST AND SOUTH CENTRAL AZ WILL BE
MODIFIED. WEVE HAD ENOUGH TIME TO MONITOR THE CONVECTIVE AREAL
TRENDS AND GEOGRAPHICAL LOCATIONS FOR THE STRONGEST MOISTURE
CONVERGENCE. THEREFORE THE FLASH FLOOD WATCH WILL BE DROPPED FOR THE
SOUTHWEST AZ ZONES 20...21...25...AND 26... AND SOUTHEAST CA ZONE
31.  THE FLASH FLOOD WATCH WILL CONTINUE TONIGHT AND SUNDAY FOR THE
SOUTH CENTRAL AZ COUNTIES OF MARICOPA...PINAL...AND SOUTHERN GILA.

STRONG JET DYNAMICS WITH GENERAL SYNOPTIC SCALE LIFT OVER SOUTH
CENTRAL AZ ASSOCIATED WITH THE DEEPENING PACIFIC TROF WILL PROLONG
THE RAIN THREATS TONIGHT (MORE STRATIFIED RAIN) THROUGH AT LEAST MID
DAY SUNDAY IN SOUTH CENTRAL ARIZONA. HEAVY RAIN IS THE POTENTIAL
HERE...WITH A CONTRIBUTION OF UPSLOPE RAIN IN ZONE 24 DUE TO THE
TROPICAL NATURE OF THE AIRMASS AND STRONG LOW LEVEL SOUTHWESTERLY
WINDS.

THE COLD FRONTAL PASSAGE THROUGH AZ MONDAY WILL QUICKLY DECREASE
SHOWER THREATS IN SOUTH CENTRAL AZ.

DRY AND RELATIVELY COOL WEATHER IS EXPECTED OVER THE FORECAST AREA
TUESDAY THROUGH SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27... 28
TONIGHT AND SUNDAY.
CA...NONE.

&&

VASQUEZ
Hazardous weather outlook, Sep 18, 10:50 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST SAT SEP 18 2004

AZZ020-021-025-026-CAZ031>033-190400-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR
EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ
COUNTIES IN ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING
THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM
THREAT WILL CONTINUE INTO THE EVENING HOURS.

THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL
COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ
COUNTIES IN ARIZONA.

HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN
UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO
MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR
ADVISORIES ARE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ022>024-027-028-190400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG
THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG
THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS.

THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD
FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD
CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS
THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:05 AM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Sep 19, 1:01 AM MSTFlash Flood WarningPSRLa Paz59 min
Sep 19, 3:06 AM MSTFlash Flood WarningPSRLa Paz54 min
Sep 19, 5:17 AM MSTSevere Thunderstorm WarningPSRLa Paz58 min
Sep 19, 12:14 PM MSTFlash Flood WarningPSRMaricopa31 min
Sep 19, 1:38 PM MSTFlash Flood WarningPSRMaricopa

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.